Lithium carbonate is an effective, commonly used treatment for manic-depressive illness. The drug is known to produce a number of renal side effects, including impaired urinary acidification, polyuria, and impaired renal concentrating ability, which have been summarized elsewhere (1, 2). Lithium is a rare cause of nephrotic syndrome, a complication that reduces renal lithium excretion and precipitates lithium toxicity (1). We describe here a case in which the clinical features of lithium toxicity appeared after nephrotic syndrome, due to focal segmental glomerulosclerosis, developed in a patient treated with lithium. We report the case of a 59-year-old woman with bipolar affective disorder.
For 3 weeks Ms. A had been experiencing progressive lethargy and diarrhea. She was finally admitted to the hospital because of anemia and leukopenia of unknown origin. She had bipolar disorder, which had been well controlled for 3 years with a regimen of 2.5 mg/day of haloperidol, 50 mg/day of doxepin, 2 mg/day of biperiden, and 800 mg/day of lithium carbonate. There had been no recent change in her medication regimen. Three days after admission Ms. A developed cerebellar ataxia, dysarthria, and bilateral pleural effusions.
The following laboratory values were noted: 6.9 g/dl of hemoglobin, 2.4 × 109/liter of leukocytes, 52 mg/dl of urea, and 268 mg/dl of cholesterol. Both her electrolyte levels and creatinine values were normal. Ms. A’s serum lithium level was markedly elevated at 1.9 mmol/liter (therapeutic range=0.6–1.2 mmol/liter). Her serum albumin level was 18 g/liter (normal range=36–47 g/liter). Her renal function had been normal during the previous 3 years of treatment. Her 24-hour urine protein excretion was 12.23 g (normal range: <0.15 g). Serum electrophoresis showed an increase in α2 globulin, with no paraprotein detected. Antinuclear antibodies were absent. A renal biopsy analysis revealed focal segmental glomerulosclerosis.
Ms. A’s lithium therapy was discontinued, and her serum lithium level fell to 1.1 mmol/liter after only 2 days. Six weeks later her edema and effusions had completely disappeared, her serum albumin level had risen to 29 g/liter, and her 24-hour urine protein excretion had fallen to 3.19 g. After 3 months both her red and white blood cell counts had returned to normal, and her renal function had improved markedly, with only mild proteinuria (0.3 g/24 hours). The reason for her anemia and leukopenia remained unclear, despite a bone marrow biopsy.
This patient presented with the symptoms of lithium toxicity and a coexistent nephrotic syndrome due to histologically proven focal segmental glomerulosclerosis. Her nephrotic syndrome was most likely a renal complication of lithium therapy, since no other cause was found (1, 3). We discovered only three cases of focal segmental glomerulosclerosis in association with lithium therapy in the literature (1). However, physicians should be aware of this rare but very important renal complication of lithium therapy, which indicates the necessity of a careful evaluation of proteinuria in patients treated with lithium.